Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 9:58 PM CDT for 4 counties in Iowa; 8 counties in Minnesota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 9:58 PM CDT (02:58 UTC)
- Expired
- Jun 13, 2017, 10:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 10:16 PM CDT | TSTM WND GST 62 | Marshall, MN | SOCIAL MEDIA REPORT VIA PERSONAL WEATHER STATION. |
| Jun 13, 10:24 PM CDT | HAIL 1 | 3 Ne Ellsworth, MN | SOCIAL MEDIA REPORT WITH PICTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576
WUUS53 KFSD 140258
SVRFSD
IAC119-141-143-167-MNC033-063-081-083-101-105-117-133-140345-
/O.NEW.KFSD.SV.W.0080.170614T0258Z-170614T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
958 PM CDT TUE JUN 13 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in northwestern Iowa...
Osceola County in northwestern Iowa...
Northern Sioux County in northwestern Iowa...
Northwestern O'Brien County in northwestern Iowa...
Lyon County in southwestern Minnesota...
Eastern Rock County in southwestern Minnesota...
Southeastern Lincoln County in southwestern Minnesota...
Southwestern Jackson County in southwestern Minnesota...
Nobles County in southwestern Minnesota...
Eastern Pipestone County in southwestern Minnesota...
Murray County in southwestern Minnesota...
Southwestern Cottonwood County in southwestern Minnesota...
* Until 1045 PM CDT
* At 957 PM CDT, severe thunderstorms were located along a line
extending from near Ghent to near Hawarden, moving east at 20 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Minneota and Ghent around 1005 PM CDT.
Marshall around 1015 PM CDT.
Cottonwood around 1035 PM CDT.
Other locations impacted by these severe thunderstorms include
Kenneth, Avoca, Lynd, Garvin, Hadley, Kinbrae, Dundee, Steen, Iona
and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across parts of southwest Minnesota. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows! &&
A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.
LAT...LON 4420 9559 4419 9544 4326 9540 4316 9644
4463 9600 4463 9560
TIME...MOT...LOC 0257Z 269DEG 17KT 4455 9592 4305 9641
HAIL...0.75IN
WIND...70MPH
$$
Weisser2 follow-up statements
525
WWUS53 KFSD 140320
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1020 PM CDT TUE JUN 13 2017
IAC119-167-MNC117-133-140330-
/O.CAN.KFSD.SV.W.0080.000000T0000Z-170614T0345Z/
Lyon IA-Sioux IA-Rock MN-Pipestone MN-
1020 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR LYON...NORTHERN SIOUX...
EASTERN ROCK AND EASTERN PIPESTONE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.
LAT...LON 4420 9559 4419 9544 4326 9540 4322 9586
4349 9586 4350 9606 4420 9606 4420 9613
4463 9600 4463 9560
TIME...MOT...LOC 0320Z 257DEG 48KT 4430 9560 4334 9570
$$
IAC141-143-MNC033-063-081-083-101-105-140345-
/O.CON.KFSD.SV.W.0080.000000T0000Z-170614T0345Z/
Osceola IA-O'Brien IA-Lyon MN-Lincoln MN-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
1020 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR OSCEOLA...NORTHWESTERN O'BRIEN...LYON...SOUTHEASTERN LINCOLN...
SOUTHWESTERN JACKSON...NOBLES...MURRAY AND SOUTHWESTERN COTTONWOOD
COUNTIES...
At 1020 PM CDT, severe thunderstorms were located along a line
extending from near Tracy to near Sibley, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Tracy around 1025 PM CDT.
Harris around 1035 PM CDT.
Other locations impacted by these severe thunderstorms include Avoca,
Lynd, Garvin, Hadley, Kinbrae, Dundee, Iona and Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across parts of southwest Minnesota. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.
LAT...LON 4420 9559 4419 9544 4326 9540 4322 9586
4349 9586 4350 9606 4420 9606 4420 9613
4463 9600 4463 9560
TIME...MOT...LOC 0320Z 257DEG 48KT 4430 9560 4334 9570
HAIL...0.75IN
WIND...70MPH
$$
Weisser854
WWUS53 KFSD 140337
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1037 PM CDT TUE JUN 13 2017
IAC141-143-MNC033-063-081-083-101-105-140347-
/O.EXP.KFSD.SV.W.0080.000000T0000Z-170614T0345Z/
Osceola IA-O'Brien IA-Lyon MN-Lincoln MN-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
1037 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA...NORTHWESTERN
O'BRIEN...LYON...SOUTHEASTERN LINCOLN...SOUTHWESTERN JACKSON...
NOBLES...MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES WILL EXPIRE AT
1045 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.
LAT...LON 4420 9559 4419 9544 4326 9540 4322 9586
4349 9586 4350 9606 4420 9606 4420 9613
4463 9600 4463 9560
TIME...MOT...LOC 0337Z 293DEG 30KT 4410 9543 4344 9547
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jun 13, 3:04 PM CDT, 6 hours 54 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 303 PM CDT Tue Jun 13 2017 Current analysis shows a surface low centered over central Nebraska, with a trough axis/subtle cold front extending northward into central SD. A warm front is attendant to the surface trough positioned north of our forecast area where winds turn to the east/southeast, compared with south to southeast in our area. Aloft, water vapor imagery clearly shows two vorticity maxima, one located with the parent upper low in southwest MT, with a secondary maximum developing right now in southeast WY. The southeast WY vort max will rotate northeastward into central and southeast SD by 03Z this evening, then becomes rather sheared off as it lifts northeastward in southwest MN between 03Z and 06Z. However another short wave moves into zones just south of our forecast area after midnight tonight. Speed shear is strong with this short wave, averaging 40 knots really across the entire forecast area through the overnight hours. However, directional shear is rather weak. Therefore thoughts are that discrete cells may develop along the wind shift and ahead of the drier air in our western zones, from Huron and Mitchell westward late this afternoon, then morph into a line of convection as it moves eastward along and east of the James River valley. ML CAPES are extremely high denoting high instability, in the range of 2000 to 4000 J/kg this evening, before decreasing between 03Z and 06Z. Therefore golfball to isolated baseball sized hail is possible in our western zones during the early evening, with the threat transitioning to 60 to 70 mph winds between the I 29 corridor and the James River with quarter to walnut sized hail during the mid evening hours. As it moves eastward into southwest MN after mid evening and overnight, the primary threat is still the 60 to 70 mph wind potential. Further south in extreme northeast Nebraska and northwest IA, this area will likely not receive any discrete cells whatsoever, with the secondary short wave mentioned above keeping that area rather stirred up all the way through 09Z. But likewise, the severe weather threat is most prominent in the evening hours. In fact, 0-3km bulk shear vectors bend to a west/ southwest direction in northwest IA during the mid and late evening hours suggesting a bow echo, or at the least some bow segments. This is not the case in the rest of our forecast area, as the 0-3km bulk shear vectors have a decided south to southwest tilt to them, suggesting that widespread strong wind is not likely. But the stronger rotating updrafts in northwest IA could certainly carry some 60-80mph winds in the mid and late evening, with brief possible spin up tornadoes, which may be hard to tell the difference between those and 80 mph winds at any rate. Things will quiet down after 06Z rather rapidly as the short wave currently in southwest WY exits. A surface wind shift will follow suit providing a pleasant day on Wednesday with a dry westerly flow of air and stable conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 303 PM CDT Tue Jun 13 2017 Much more tranquil pattern expected in the extended with westerly flow expected for the next several day as upper level low pressure system works towards and eventually north of the Great Lakes. This will result in dry conditions though temperatures will remain above normal with 850 hpa temps remaining in the upper teens. Surface low will track across the area Friday night creating the chance for showers and storms mainly east of the James River Valley. Limited amounts of Gulf moisture appear to work north ahead of this system, thus limiting the amount of instability. Fairly strong cold front is expected to work through the region on Saturday afternoon leading to an additional chance of thunderstorms. Cooler conditions are expected to reign Sunday through Tuesday with dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Jun 13 2017 The challenge today are strong thunderstorms. A disturbance will be moving through this evening and overnight ahead of a surface wind shift. Timing in the TAFs has been refined to a slightly later arrival of TSRA for the TAF sites to reflect a degree of capping which is in place through much of the afternoon hours. At any given time during the TSRA threat time, some storms could be severe with large hail and strong erratic winds. In addition, conditions could be IFR in periods of heavy rainfall. This is something for the aviation community to keep an eye on. Toward daybreak Wednesday and into mid morning, indications are there could be some temporary MVFR ceilings which is common after rainfall and ahead of the wind shift. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 17 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Tue Jun 13 2017 IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-141000- Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison- Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with numerous severe storms likely developing this afternoon and evening along and east of the James River. The main risks are large hail up to baseball size, and damaging winds to 70 mph. Isolated tornadoes cannot be ruled out with some of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 3 pm. IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury- Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with scattered strong to severe storms likely developing late this afternoon and evening. The main impact will be damaging winds to 70 mph, and large hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 6 pm. SDZ050-052-057-058-063-064-141000- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the area this afternoon. Isolated strong storms will be possible, producing large hail up to quarter size, and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 13, 9:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 6 S MOVILLE 42.40N 96.07W
06/13/2017 E60 MPH WOODBURY IA TRAINED SPOTTER
&&
AFLocal storm report, Jun 13, 9:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
06/13/2017 MINNEHAHA SD PUBLIC
LARGE TREE UPROOTED.
&&
THLocal storm report, Jun 13, 9:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 E PARKER 43.40N 97.12W
06/13/2017 E1.50 INCH TURNER SD PUBLIC
&&
THLocal storm report, Jun 13, 9:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 1 WSW BEAVER CREEK 43.61N 96.38W
06/13/2017 M62 MPH ROCK MN MESONET
GUST VIA BEAVER CREEK MNDOT RWIS.
&&
AFLocal storm report, Jun 13, 9:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 7 NNE HURON 44.46N 98.18W
06/13/2017 BEADLE SD PUBLIC
BLEW OFF PREVIOUSLY DAMAGED BARN ROOF. TIME
ESTIMATED FROM RADAR.
&&
AFLocal storm report, Jun 13, 9:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 3 W SIOUX FALLS 43.54N 96.79W
06/13/2017 MINNEHAHA SD EMERGENCY MNGR
ROOF TORN OFF OF MOBILE HOME.
&&
THThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
| Jun 13, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 47 min |
| Jun 13, 9:10 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 50 min |
| Jun 13, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 47 min |
| Jun 13, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 44 min |
| Jun 13, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 35 min |
| Jun 13, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 47 min |
| Jun 13, 9:51 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 24 min |
| Jun 13, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 1 more | 45 min |
| Jun 13, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone, Rock | 42 min |
| Jun 13, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.